Global existence of solutions for 1-D nonlinear wave equation of sixth order at high initial energy level
© Shen et al.; licensee Springer. 2014
Received: 25 September 2013
Accepted: 8 January 2014
Published: 4 February 2014
This paper considers the Cauchy problem of solutions for a class of sixth order 1-D nonlinear wave equations at high initial energy level. By introducing a new stable set we derive the result that certain solutions with arbitrarily positive initial energy exist globally.
where , and are constants, and are given initial data, and is a given constant satisfying certain conditions to be specified later.
When Rosenau  was concerned with the problem of how to describe the dynamics of a dense lattice, he discovered Equation (1.1) by a continuum method. Meanwhile one-dimensional homogeneous lattice wave propagation phenomena can also be described by Equation (1.1). Since then the well-posedness of Equation (1.1) have been considered by many authors, we refer the reader to [2–4] and the references therein.
Recently, the authors in  first considered the Cauchy problem for Equation (1.1). By the contraction mapping principle, they proved the existence and the uniqueness of the local solution for the Cauchy problem of Equation (1.1). By means of the potential well method, they discussed the existence and nonexistence of global solutions to this problem at the sub-critical and critical initial energy level . So it is natural for us to ask what the weak solution for problem (1.1)-(1.2) behaves at sup-critical initial energy level . In this paper we intend to extend the existence of global solutions in  with arbitrarily positive initial energy. By using the potential well method [6–9] and introducing a new stable set we show that if the initial data satisfy some conditions, then the corresponding local weak solution with arbitrarily positive initial energy exists globally.
2 Some assumptions and preliminary lemmas
In this section we give some assumptions and preliminary results to state the main results of this paper. Throughout the present paper, just for simplicity, we denote and by and , respectively, with the norm , and the inner product .
We show the following local existence theorem, which has been given in .
Theorem 2.1 
3 The main result and proof
In order to help the readers quickly get the main idea of the present paper, we show the main theorem in the beginning of this section.
Then the existence time of a global solution for problem (1.1)-(1.2) is infinite.
Lemma 3.2 Let be given and be the solution of Equation (1.1) with initial data . Assume that and the initial data satisfy Equation (3.1), then the map is strictly decreasing as long as .
which implies . It is easy to see that , namely, . Therefore, we find that the map is strictly decreasing. □
Subsequently we show the invariance of the new stable set under the flow of problem (1.1)-(1.2), which plays a key role in proving existence of global solutions for problem (1.1)-(1.2) at high initial energy level .
Lemma 3.3 (Invariant set)
Let be given and be a weak solution of problem (1.1)-(1.2) with maximal existence time interval , . Assume that the initial data satisfy (3.1). Then all solutions of problem (1.1)-(1.2) with belong to , provided .
which contradicts the first inequality of (3.7). This completes the proof. □
At this point we can prove the global existence for the solution of problem (1.1)-(1.2) with arbitrarily positive initial energy.
Hence from Theorem 2.1 it follows that and the solution of problem (1.1)-(1.2) exists globally. This completes the proof of Theorem 3.1. □
As we all know, the global existence and finite time blow-up results of solutions for problem (1.1)-(1.2) at the sub-critical and critical initial energy level were obtained in , where is the total initial energy and d is the depth of the introduced potential well. The present paper derives some sufficient conditions on the initial data such that the solution exists globally at the sup-critical initial energy level . However, to the best of our knowledge there is no result as regards the blow-up result of solutions with arbitrary positive initial energy for the Cauchy problem (1.1)-(1.2); obviously this is an open problem. Indeed we made a try to treat this issue at the same time, however, we did not derive the invariant of an unstable set as a result of the lack of a Poincaré inequality.
We thank the referees for their valuable suggestions which helped us improve the paper so much. This work was supported by the National Natural Science Foundation of China (11101102), China Postdoctoral Science Foundation (2013M540270), Postdoctoral Science Foundation OF Heilongjiang Province, the Support Plan for the Young College Academic Backbone of Heilongjiang Province (1252G020), Foundational Science Foundation of Harbin Engineering University and Fundamental Research Funds for the Central Universities.
- Rosenau P: Dynamics of dense lattices. Phys. Rev. B 1987, 36: 5868-5876. 10.1103/PhysRevB.36.5868MathSciNetView ArticleGoogle Scholar
- Wang SB, Chen GW: Small amplitude solutions of the generalized imbq equation. J. Math. Anal. Appl. 2002, 274: 846-866. 10.1016/S0022-247X(02)00401-8MathSciNetView ArticleGoogle Scholar
- Lin Q, Wu YH, Ryan L: On the Cauchy problem for a generalized Boussinesq equation. J. Math. Anal. Appl. 2009, 353: 186-195. 10.1016/j.jmaa.2008.12.002MathSciNetView ArticleGoogle Scholar
- Wang SB, Wu YH: On the asymptotic behavior of solution for the generalized IBq equation with hydrodynamical damped term. J. Differ. Equ. 2012, 252: 4243-4258. 10.1016/j.jde.2011.12.016View ArticleGoogle Scholar
- Wang YZ, Wang YX: Existence and nonexistence of global solutions for a class of nonlinear wave equations of higher order. Nonlinear Anal. 2010, 72: 4500-4507. 10.1016/j.na.2010.02.025MathSciNetView ArticleGoogle Scholar
- Xu RZ, Yang YB, Chen SH, Su J, Shen JH, Huang SB: Nonlinear wave equations and reaction-diffusion equations with several nonlinear source terms of different signs at high energy level. ANZIAM J. 2013, 54: 153-170. 10.1017/S1446181113000175MathSciNetView ArticleGoogle Scholar
- Shen JH, Yang YB, Chen SH, Xu RZ: Finite time blow up of fourth-order wave equations with nonlinear strain and source terms at high energy level. Int. J. Math. 2013., 24: Article ID 1350043Google Scholar
- Xu RZ, Yang YB: Finite time blow-up for the nonlinear fourth-order dispersive-dissipative wave equation at high energy level. Int. J. Math. 2012., 23: Article ID 1250060Google Scholar
- Xu RZ, Shu J: Global existence and finite time blow-up for a class of semilinear pseudo-parabolic equations. J. Funct. Anal. 2013, 264: 2732-2763. 10.1016/j.jfa.2013.03.010MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.